Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 48, NWS North Platte, NE

May 13, 2003Garfield County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 13, 2003, 4:06 PM CDT for Garfield County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2003, 4:06 PM CDT (21:06 UTC)
Expired
May 13, 2003, 4:45 PM CDT
In force
39 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Garfield County, NE

The radar

The North Platte radar (KLNX), 137 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 1:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2003-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2003-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
212 J/kg
Mixed-layer CIN
-282 J/kg
Mixed-layer LCL
1567 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 132106
SVRLBF
NEC071-132145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
406 PM CDT TUE MAY 13 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GARFIELD COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 445 PM CDT

* AT 403 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM OVER EAST CENTRAL
  GARFIELD COUNTY...OR ABOUT 19 MILES NORTHEAST OF BURWELL...MOVING
  SOUTHEAST AT 30 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
TUESDAY EVENING FOR NORTH CENTRAL NEBRASKA.

LAT...LON 4208 9896 4176 9911 4176 9879 4205 9880

$$
POWER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:44 PM CDT, 22 minutes earlier.

Area forecast discussion, May 13, 3:44 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
345 PM CDT TUE MAY 12 2003

...FORECAST CHALLENGES HIGHLIGHTED BY POPS THIS EVENING...THEN TEMPS
AND PRECIP FOR THE LATER HALF OF THE WEEKEND...

ABRIDGED AFD THIS AFTN WITH AN ABUNDANCE OF SVR WX ACROSS THE NERN
ZONES. SFC PATTERN DRIVEN BY A DECENT DRYLINE THIS AFTN. AS OF 3
PM...THIS FEATURE IS LOCATED FROM MITCHELL SD TO KEARNEY. STRONG
CONVECTION FIRED ON THIS LINE AND IS CURRENTLY LIFTING TO THE EAST
ACROSS THE NERN ZONES ATTM. ALOFT...H5 PATTERN AT 12Z INDICATING
STRONG VERY PROGRESSIVE UPPR WAVE SLIDING ACROSS SRN ND/NRN ND ATTM.
GIVEN HT FALLS...TRACK SHOULD CONTINUE TO THE ESE. THIS WILL PLACE
THIS FEATURE OVER FSD 12Z TOMORROW.

.TONIGHT...AND WEDNESDAY...WILL SEE CLEARING ACROSS ALL LOCALES AS UPPR LOW
MOVES INTO ERN SD. WITH COLD TEMPS ALOFT TOMORROW IN THE NERN
ZONES...INSTABILITY SHRAS ARE A LOW POSSIBILITY ACROSS THE FAR NERN
ZONES. INCLUDED SLIGHT CHANCE POPS ACCORDINGLY. WITH WEAK CAA REGIME
ON THURSDAY...JUDGING BY H85 TEMPS...AFTN MAXS WILL RUN 5 TO 10
DEGREES COOLER THAN TODAYS. WINDS WILL BE ANOTHER CONCERN IN THE ERN
ZONES WITH 30+KTS AT H85. WITH UNIDIRECTIONAL COMPONENT AT
H925...SHOULD MIX ALL OF THIS TO THE SFC...ESPECIALLY WITH STEEP
LAPSE RATES...EXPECTED IN THE AFTN.

.THURSDAY AND FRIDAY...MAIN CONCERN HAD BEEN PRECIP CHANCES ACROSS
THE FA THURSDAY NIGHT AND EARLY FRIDAY. NEXT UPPR LVL SYSTEM
TRAVERSES ACROSS THE DESERT SW ON THURSDAY EMERGING IN ERN NEW
MEXICO EARLY FRIDAY. WEAK JET AND ASSOC DYNAMICS FOCUSED ACROSS THE
SRN PLAINS THURS NIGHT AS IS FOCUS OF PRECIP. DECENT AGREEMENT
BETWEEN ETA AND GFS LENDS CREDIBILITY TO THIS NOTION. WILL TRIM BACK
POPS TO THE FAR SW THURSDAY NIGHT. CANT RULE OUT INSTABILITY SHRAS
AND TSRAS IN THE WRN ZONES THURSDAY AFTN WITH DECENT THETA E RIDGE
AND STEEPENING LAPSE RATES...SO PRECIP CONTINUED.

.DAYS 4 THROUGH 7...
MRF RUN TO RUN CONSISTENCY DECENT TODAY COMPARED TO YESTERDAYS RUNS.
STRONG PREFRONTAL TROF INITIALLY ON SUNDAY AFTN/EVE FOLLOWED BY COLD
FROPA OVERNIGHT WILL CONTINUE NEED FOR MENTION OF TSRAS SUN NIGHT
AND MONDAY. WITH SWRLY FLOW ALOFT AND DECENT COUPLED JET ARRIVING
MONDAY...FA STILL STANDS A DECENT SHOT AT PRECIP. WILL PLAN ON
CARRYING THIS OVER TO TUESDAY PERIODS GIVEN GOOD POST FRONTAL PRECIP
POTENTIAL...WITH DECENT UPSLOPE COMPONENT...AHEAD OF APPG HIGH. THIS
SHOULD COME TO AN END OVERNIGHT TUESDAY WITH DRYING EXPECTED
THEREAFTER. AS FOR TEMPS...WILL WEIGH THESE ON GUIDANCE SAT AND SUN
AND MAY NEED TO ADJUST THESE UPWARD SOME BASED ON H85 TEMPS. GIVEN
EXPECTED CLOUDINESS ON MONDAY AND TUESDAY POST FRONTAL...MEX TEMPS
MAY BE A TAD TOO WARM. WILL ADJUST ACCORDINGLY AND MESH WITH
SURROUNDING OFFICES.

.LBF...NONE.

CLB
Hazardous weather outlook, May 13, 10:08 AM CDT, 5 hours 58 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-132045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1008 AM CDT TUE MAY 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL MOVE EAST ALONG THE NEBRASKA SOUTH DAKOTA
BORDER THIS AFTERNOON AND TONIGHT. AS THE SYSTEM MOVES EAST THROUGH
THE AFTERNOON ABUNDANT SUNSHINE WILL CONTINUE TO DESTABLIZE AN
ALREADY UNSTABLE ATMOSPHERE. WITH LIMITED LOW LEVEL MOISTURE THE
MAIN CONCERN WILL BE FOR STRONG OUTFLOW WINDS AND LARGE HAIL WITH
THE THUNDERSTORMS THAT DO DEVELOP. THE AREA OF CONCERN FOR SEVERE
WEATHER DEVELOPMENT IS EAST OF A LINE FROM SPRINGVIEW...IN KEYA PAHA
COUNTY TO CURTIS IN FRONTIER COUNTY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A RETURN OF MOIST SOUTHERLY FLOW AHEAD OF AN AREA OF LOW PRESSURE
ACROSS THE HIGH PLAINS OF COLORADO AND WYOMING WILL SET THE STAGE
FOR THUNDERSTORM DEVELOPMENT AGAIN SUNDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY MID AFTERNOON...MAINLY EAST OF
SPRINGVIEW TO CURTIS LINE.  STAY TUNED TO THE LATEST WEATHER
FORECASTS FOR UP TO DATE INFORMATION.

POWER

In the hours before

Local storm report, May 13, 2:27 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0227 PM CDT TUE MAY 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    BURWELL                   NE   0.75 IN HAIL
05/13/03   GARFIELD

MB
Local storm report, May 13, 2:52 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0252 PM CDT TUE MAY 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    14 NNE BARTLETT           NE   0.75 IN HAIL
05/13/03   WHEELER

MB
Local storm report, May 13, 3:05 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
305 PM CDT TUE MAY 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    2S SPENCER              NE        0.75 HAIL
05/13/03   BOYD
Local storm report, May 13, 3:17 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0317 PM CDT TUE MAY 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0312 PM    8 NE ONG                  NE   1.00 IN HAIL
05/13/03   FILLMORE

0312 PM    8 N ONEILL               NE   1.00 IN HAIL
05/13/03   HOLT

MB
Local storm report, May 13, 3:17 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0317 PM CDT TUE MAY 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0312 PM    8 N ONEILL               NE   1.00 IN HAIL
05/13/03   HOLT

MB
Local storm report, May 13, 3:52 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0352 PM CDT TUE MAY 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    7 ENE ONEILL             NE   1.00 IN HAIL
05/13/03   HOLT

MB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 1:03 PM CDTSevere Thunderstorm WarningLBFKeya Paha57 min
May 13, 1:58 PM CDTSevere Thunderstorm WarningLBFBoyd, Garfield62 min
May 13, 1:59 PM CDTSevere Thunderstorm WarningLBFHolt46 min
May 13, 2:24 PM CDTSevere Thunderstorm WarningLBFWheeler51 min
May 13, 2:31 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt29 min
May 13, 2:45 PM CDTTornado WarningLBFBoyd, Holt45 min
May 13, 2:50 PM CDTSevere Thunderstorm WarningLBFHolt40 min
May 13, 3:33 PM CDTSevere Thunderstorm WarningLBFHolt57 min
May 13, 4:01 PM CDTSevere Thunderstorm WarningLBFWheeler44 min
May 13, 4:44 PM CDTSevere Thunderstorm WarningLBFWheeler31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.